Trying to recover from a c. diff infection (Clostridium difficile)

Posted by acres @acres, Apr 12, 2016

I am trying to recover from a c.diff infection. This started with taking clindamycin in mid January and 3 days later I became ill with diarrhea and felt sick, loss of appetite etc…Went to the er twice, tested negative for c.diff on my 2nd visit. The Dr. told me to take imodium to rest my colon since I tested negative. That evening I had diarrhea and took the Imodium. Became constipated with pain lower right side. I went to a GI dr. pleading for help, I did another stool test and it came back positive for c.diff. I tried flagyl but could not tolerate the side effects. Tried vancomycin for 10 days. Did not work. Tested positive again, Went to a new gi doctor who prescribed dificid for ten days. I am 31 days post dificid and I have almost constant gut rumbling and urge to go. My 1st bm in the morning is usually semi normal, but after that they are always either pencil thin and or small pieces (2 to 5 times a day). This has been my routine since the vancomycin. I do not get dull blown diarrhea….. My dr. wants me to have a colonoscopy but I an scared that the cleansing will wipe out all my good flora. I currently take 2 florastor pills and 1/2 vsl3 per day. I eat fermented pickles for the probiotics as well….. I have many food intolerances since this whole mess began (fiber, many vegatables, dairy). I also have a strange taste in my mouth most of the time, have very little energy and fight with depression. My primary gave me Xanax .25 but I only take them at night when I cannot sleep…… Went to a nutritionist who put me on a no wheat, soy, dairy, gluten diet. Does not seem to be helping or hurting. I lost 20 pounds and cannot gain any weight (I weigh 120 at 5’7″)… I am thinking it might be sibo, or candida but cannot find a dr. to test for these….I am in the right place for help or advice ? The urge to go is awful and limits my once active lifestyle…..
Thank you, Scott

@pines

@dp1733 I've had 4 bouts of Cdiff since May. I also took Vancomycin for 10 days after my second relapse. I took Flagyl for the first episode and within 5 days after completing it, Cdiff returned. After 5 days on Vanco, it returned. With this being your first episode, you may have good results with Vancomycin. I after my third bout of Cdiff, I did the Vanco pulse and taper and took it for 5 or 6 weeks. I was great for 3 weeks, but then Cdiff returned for a 4th time. I've now completed 10 days on Dificid and I'm two weeks out. They say with every episode, your chances increase greatly that you will have another one. Since I've had 4 now, I've decided that a fecal transplant will be next if the Dificid doesn't kill all the Cdiff spores. Like you, I went for quite some time with my first bout of Cdiff. I thought it was the flu and then e-coli since the romaine lettuce outbreak was going on at the same time in April. I finally tested positive for Cdiff after a doctors visit and mentioning that I had just finished taking 2 weeks of Clindamycin for a sinus infection. It's interesting that you don't know where you contacted it. Have you visited a nursing home or hospital in recent weeks?

Jump to this post

I thought that maybe it was from a procedure that Inhad in the hospital but I also had been on clindamycin for a sinus infection – scary

REPLY
@nerofish

I thought that maybe it was from a procedure that Inhad in the hospital but I also had been on clindamycin for a sinus infection – scary

Jump to this post

@nerofish antibiotics can be used for different problems Just today a friend who has a UTI and sinuses was given one antibiotic for both .

REPLY
@lioness

@nerofish antibiotics can be used for different problems Just today a friend who has a UTI and sinuses was given one antibiotic for both .

Jump to this post

@lioness Unfortunately, Clindamycin ranks at the top of the list for antibiotics which can cause Cdiff. Cipro,which is used very often for UTI's also ranks high on the list. Macrobid would be a much better choice for a UTI. But then, it also depends on what type of bacteria is causing the infection.

REPLY
@pines

@lioness Unfortunately, Clindamycin ranks at the top of the list for antibiotics which can cause Cdiff. Cipro,which is used very often for UTI's also ranks high on the list. Macrobid would be a much better choice for a UTI. But then, it also depends on what type of bacteria is causing the infection.

Jump to this post

@pines yes you are right its a shame that some Dr,s prescribe the same for both I can't believe Dr told her Bancomycin for both ,her sinus and UTI.

REPLY
@nerofish

I thought that maybe it was from a procedure that Inhad in the hospital but I also had been on clindamycin for a sinus infection – scary

Jump to this post

@dp1733 If you had been to the hospital recently and also taken Clindamycin the cause could be either one. It's probably the most recent. Mine started just a couple weeks after finishing the Clindamycin.

REPLY
@pines

@lioness Unfortunately, Clindamycin ranks at the top of the list for antibiotics which can cause Cdiff. Cipro,which is used very often for UTI's also ranks high on the list. Macrobid would be a much better choice for a UTI. But then, it also depends on what type of bacteria is causing the infection.

Jump to this post

@pines 50yrs ago Dr,s wouldn't give antibiotics for yeast infection which at that time they thought yeast caused c-diff what happened to change? Yeast feeds of ,off sugars now in some can foods they are adding sugar ,read all lables we dont need added sugar in fruit

REPLY
@pines

@dp1733 If you had been to the hospital recently and also taken Clindamycin the cause could be either one. It's probably the most recent. Mine started just a couple weeks after finishing the Clindamycin.

Jump to this post

I am particularly ill tonight.
This infection is horrible.

REPLY
@nerofish

I am particularly ill tonight.
This infection is horrible.

Jump to this post

So sorry to read you are feeling unwell. Similar day here. Woke up with diarrhea not being able to pinpoint why.

REPLY
@pines

@dp1733 If you had been to the hospital recently and also taken Clindamycin the cause could be either one. It's probably the most recent. Mine started just a couple weeks after finishing the Clindamycin.

Jump to this post

Clindimycin caused some horrible symptoms for me. Not CDiff. Not sure what I have yet

REPLY
@nerofish

I thought that maybe it was from a procedure that Inhad in the hospital but I also had been on clindamycin for a sinus infection – scary

Jump to this post

Clindimycin has ruined my life since I took it four months ago. Can’t get over whatever I have

REPLY
@guthealth

So sorry to read you are feeling unwell. Similar day here. Woke up with diarrhea not being able to pinpoint why.

Jump to this post

Sorry to hear that – me too today with diarrhea, the nausea is awful – May go back to ER

REPLY

Hi @guthealth and @nerofish,

I’m so sorry to hear about your struggles with C.diff. I quickly wanted to jump in and mention some very recent information I found; I’ve copied some relevant notes: "Clostridium Difficile Colitis Medication" https://emedicine.medscape.com/article/186458-medication

"Intravenous immunoglobulin (IVIG), which contains C difficile antitoxin, has been reported as an effective adjunctive treatment for refractory and severe cases of C difficile colitis/diarrhea. In some individuals, a poor host immune response to C difficile may be a risk factor for the lack of clearance of C difficile and may be the reason for the benefit of IVIG.”

I hope this helps some, and may I also ask if you’ve considered fecal transplant as an alternative to treat C.Diff?

REPLY
Please sign in or register to post a reply.